bipolar disorder, Dr. Paul Markovitz  Q. I am a 42 yr.old female who has been in continuous therapy for a year after a suicide attempt. After my hospitalization last year, I was referred to a mental health facility through which I have a cognitive therapist and a psychiatrist. I am currently taking 300mg. of Effexor XR/day and until recently, 600mg.Lithium/day as well as 50mg. of Trazodone nightly. I was having problems with the Lithium from the beginning in the hosp. (900mg.) It was reduced to 750 and then to 600mg. At 600mg. I had problems with tremors (couldn't write legibly) and fatigue as well as mild confusion and memory problems. Recently I was taken off of the Lithium and my tremors are gone and my energy level is very high and I am not nearly as tired during the day. I only sleep 4-5 hours a night. My concern is that I may slip into a manic state without the lithium. Should I be on something else that doesn't have the same side effects? My Dr. said that if it happens we will deal with it then. I'm not so sure that is the right course of action. I'd like your opinion please.

  A. I agree with your doctor 100%. Not just because he is your doctor, but it is what I would do, and what makes sense. Read your own letter to us. You had no energy, could not think, could not write, and could not tolerate the lithium. Makes sense to stop it. If you are a BPII, Effexor alone will work as well as any other treatment to keep away depression and hypomania. The only question is if you need more Effexor. Make sure your carbohydrate craving is gone. This indicates adequacy of dosage. Many folks need 450, particularly if you are still having sleep problems. Ask your doctor what he thinks. Sounds like he is on top of things.